Texas, 2004

Damaging Wind in Texas, August 4, 2004

August 4, 2004 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm during the evening hours over the south central Texas panhandle produced damaging winds in the town of Valley De Oro which is northwest of Amarillo. however no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm during the evening hours over the south central Texas panhandle produced damaging winds in the town of Valley De Oro which is northwest of Amarillo. The winds tore part of the roof off of a mobile home...however no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 4, 2:58 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 4, 2:58 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
358 PM CDT WED AUG 4 2004

.DISCUSSION...
WEAK FRONTAL BOUNDARY AS OF 2 PM HAS CLEARED ALL BUT THE EXTREME
SOUTHERN PORTIONS OF THE TEXAS PANHANDLE. TEMPERATURES HAVE MANAGED
TO CLIMB INTO THE LOW AND MID 90S ACROSS THE AREA UNDER ABUNDANT
SUNSHINE. STORMS HAVE BEEN FORMING OVER THE SOUTHERN TEXAS PANHANDLE
AHEAD OF THE FRONT AS WELL AS THE EXTREME NORTHWEST PANHANDLES.
LEFT POP STRUCTURE ALONE FOR TONIGHT WITH CHANCE OVER THE SOUTH WITH
FRONTAL BOUNDARY IN THE AREA AND OVER THE NORTHWEST WHERE ACTIVITY
OVER THE HIGHER TERRAIN IS DEVELOPING...TAPERING TO SLIGHT CHANCE
OVER THE NORTHEAST.

MID/UPPER LEVEL RIDGE PROGGED TO SHIFT WESTWARD THROUGH THE WEEKEND.
THIS COUPLED WITH A DEEP TROUGH OVER THE EASTERN US WILL PLACE THE
REGION IN A NORTHWEST FLOW PATTERN. EASTERLY UPSLOPE SURFACE WINDS
TONIGHT AND THURSDAY WILL GRADUALLY SHIFT AROUND TO THE SOUTHEAST BY
THURSDAY EVENING. COMBINATION OF UPSLOPE FLOW...SURFACE CONVERGENCE
TO OUR WEST AND A WEAK DISTURBANCE ROTATING OVER THE RIDGE AXIS WILL
ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN
THURSDAY AFTERNOON AND EVENING WITH ACTIVITY DRIFTING INTO OUR
WESTERN ZONES. GFS IS OVERDOING THE PRECIP ON THURSDAY WITH SEVERAL
QPF BOMBS SHOWING UP IN THE 12Z RUN. INHERITED POP STRUCTURE FROM
THURSDAY THROUGH THE WEEKEND LOOKS GOOD WITH SLIGHT CHANCE POPS ALL
AREAS DURING THE EVENING HOURS WITH WEAK DISTURBANCES MOVING OVER THE
AREA. TWEAKED MAX TEMPS DOWN A COUPLE OF DEGREES ON FRIDAY WITH A
DECENT AMOUNT OF MID AND HIGH CLOUDS EXPECTED OVER THE AREA.

AS FOR THE EXTENDED...MODELS SHOWING ANOTHER COLD FRONT COMING
THROUGH THE AREA LATE MONDAY/EARLY TUESDAY WITH SLIGHTLY COOLER TEMPS
EXPECTED TUESDAY AND WEDNESDAY.GOING 20 POPS WITH FRONTAL BOUNDARY
THIS TIME PERIOD WAS RETAINED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     64  86  64  87 /  40  30  30  20
BEAVER       65  86  66  87 /  20  20  20  20
BOISE CITY   61  85  62  88 /  30  30  30  20
BORGER       65  87  65  88 /  30  30  30  20
BOYS RANCH   64  87  64  88 /  40  30  30  20
CANYON       64  86  64  88 /  40  30  30  20
CLARENDON    67  88  67  87 /  40  20  20  20
DALHART      63  86  64  88 /  40  30  30  20
GUYMON       64  87  65  88 /  30  30  30  20
HEREFORD     63  86  62  87 /  40  30  30  20
LIPSCOMB     66  86  66  86 /  20  20  20  20
PAMPA        65  88  66  87 /  30  20  20  20
SHAMROCK     68  88  67  88 /  30  20  20  20
WELLINGTON   68  89  68  88 /  40  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/24
Hazardous weather outlook, Aug 4, 12:00 PM CST, 7 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED AUG 4 2004

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, Aug 4, 6:44 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT WED AUG 4 2004

TXZ001-006-050145-
DALLAM-HARTLEY-
744 PM CDT WED AUG 4 2004

...STRONG THUNDERSTORM ON THE DALLAM AND HARTLEY COUNTY LINE 10
MILES WEST OF DALHART...

THROUGH 845 PM...STRONG THUNDERSTORM ON THE DALLAM AND HARTLEY
COUNTY LINE 10 MILES WEST OF DALHART WILL MOVE SOUTHWEST AT 15 MPH.
GUSTY WINDS TO NEAR 50 MPH...HAIL UP TO ONE HALF OF AN INCH IN
SIZE...FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...AND RAINFALL
AMOUNTS IN EXCESS OF 1 INCH WILL LIKELY ACCOMPANY THIS STORM.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 44 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
August 4, 7:45 PM CST
Where
Potter County, 24 mi NW of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
35.450, -102.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418352.